Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 199, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 25, 2018, 2:06 PM CDT for Cloud County, Ottawa County, Republic County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2018, 2:06 PM CDT (19:06 UTC)
- Expired
- Jul 25, 2018, 3:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Ottawa County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 101 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1792 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
792 WUUS53 KTOP 251906 SVRTOP KSC029-143-157-252000- /O.NEW.KTOP.SV.W.0199.180725T1906Z-180725T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 206 PM CDT WED JUL 25 2018 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Northern Ottawa County in north central Kansas... Republic County in north central Kansas... Cloud County in north central Kansas... * Until 300 PM CDT. * At 206 PM CDT, severe thunderstorms were located along a line extending from 3 miles west of Webber to near Montrose to 6 miles southwest of Jewell, moving east at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Concordia, Minneapolis, Belleville, Clyde, Miltonvale, Glasco, Scandia, Delphos, Jamestown, Courtland, Cuba, Norway, Wells, Republic, Agenda and Aurora. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3997 9793 3987 9737 3906 9737 3916 9793 TIME...MOT...LOC 1906Z 286DEG 37KT 3992 9809 3975 9810 3960 9824 HAIL...0.75IN WIND...60MPH $$ Baerg
3 follow-up statements
599 WWUS53 KTOP 251921 SVSTOP Severe Weather Statement National Weather Service Topeka KS 221 PM CDT WED JUL 25 2018 KSC029-143-157-252000- /O.CON.KTOP.SV.W.0199.000000T0000Z-180725T2000Z/ Ottawa-Republic-Cloud- 221 PM CDT WED JUL 25 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR NORTHERN OTTAWA...REPUBLIC AND CLOUD COUNTIES... At 220 PM CDT, severe thunderstorms were located along a line extending from 4 miles northeast of Formoso to 5 miles southwest of Courtland to 3 miles west of Beloit, moving east at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Concordia, Minneapolis, Belleville, Clyde, Miltonvale, Glasco, Scandia, Delphos, Jamestown, Courtland, Cuba, Norway, Wells, Republic, Agenda and Aurora. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3997 9793 3987 9737 3906 9737 3916 9793 TIME...MOT...LOC 1920Z 285DEG 37KT 3984 9796 3972 9795 3945 9817 HAIL...0.75IN WIND...60MPH $$ Baerg
051 WWUS53 KTOP 251933 SVSTOP Severe Weather Statement National Weather Service Topeka KS 233 PM CDT WED JUL 25 2018 KSC029-143-157-252000- /O.CON.KTOP.SV.W.0199.000000T0000Z-180725T2000Z/ Ottawa-Republic-Cloud- 233 PM CDT WED JUL 25 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR NORTHERN OTTAWA...REPUBLIC AND CLOUD COUNTIES... At 233 PM CDT, severe thunderstorms were located along a line extending from Scandia to near Norway to near Asherville, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Concordia, Minneapolis, Belleville, Clyde, Miltonvale, Glasco, Scandia, Delphos, Jamestown, Courtland, Cuba, Norway, Wells, Republic, Agenda and Aurora. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3997 9793 3987 9737 3906 9737 3916 9793 TIME...MOT...LOC 1933Z 285DEG 37KT 3980 9779 3968 9778 3942 9800 HAIL...<.75IN WIND...60MPH $$ Baerg
895 WWUS53 KTOP 251942 SVSTOP Severe Weather Statement National Weather Service Topeka KS 242 PM CDT WED JUL 25 2018 KSC029-143-157-252000- /O.CON.KTOP.SV.W.0199.000000T0000Z-180725T2000Z/ Ottawa-Republic-Cloud- 242 PM CDT WED JUL 25 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR NORTHERN OTTAWA...SOUTHERN REPUBLIC AND CLOUD COUNTIES... At 241 PM CDT, severe thunderstorms were located along a line extending from near Scandia to 3 miles southeast of Norway to near Simpson, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Concordia, Minneapolis, Belleville, Clyde, Miltonvale, Glasco, Scandia, Delphos, Jamestown, Courtland, Cuba, Norway, Wells, Agenda and Aurora. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3987 9793 3982 9737 3906 9737 3916 9793 TIME...MOT...LOC 1941Z 285DEG 35KT 3977 9774 3966 9773 3939 9795 HAIL...<.75IN WIND...60MPH $$ Baerg
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 12:16 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 25, 12:16 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1216 PM CDT Wed Jul 25 2018 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 406 AM CDT Wed Jul 25 2018 The forecast area will remain under pleasant early morning conditions with morning low temps cooling into the low to mid 60 degree range under mostly clear skies. Changes occur progressively into the the early to mid afternoon as a frontal boundary continues to encroach on the region. Currently, GOES-16 WV loops show that broad cyclonic flow and upper trough with associated speed max is continuing to flatten the upper ridge that has been a prominent feature for several days over portions of the northern and central Plains. Ongoing convection with cirrus canopy has been slowly moving out of south central SD into north central NE. The complex of storms has been holding together and could offer some later day complications if it continues to hold together. That said, do expect some gradual influx of cloud cover over portions of northeast KS into the day today that could suppress overall high temps a bit north of I-70 vicinity. Have around 90 degrees over northern areas with more insolation over areas into east central and central KS remaining stronger helping to boost daytime temps into mid 90 range. As the remnants of the overnight complex of storms works further southeast with time, at least some members of the WRF (mainly the ARW and NSSL HRW), and to some extent NAM and GFS suggest that an early afternoon outflow boundary could work into portions of northeast KS. This may offer some potential for earlier storms to enter the area in a weakly capped environment. However, this doesn't appear to be a strongly favored outcome by most guidance, as of course, most solutions appear split on a range of outcomes. The more favored outcome appears to be development along the cold front with stronger convergence later in the afternoon. Best environment for favored development appears through southwestern into central NE for storms that could track into north central and northeastern KS late afternoon into early evening. Again, with the advancement of a speed max into the area, as it rounds the broader cyclonic flow over the northern Plains, will likely increase 0-6km shear up to the 40- 50kt range for a period of time amidst a unstable environment featuring MLCAPE values generally on the order of 1000-2000 J/kg with mid level lapse rates around 6 C/km. Considering this, and LCL heights generally around 2000 m, the hazards appear to still favor damaging winds with storm organization initially semi-discrete storms congealing into clusters or line segments as the front continues to push into the area through the evening. Although PWATs increase to around 2 inches, with storm motions not expected to be very fast and increasing moisture transport with time, thinking is that flooding concerns will be present, but not overly concerning at this time due to flash flood guidance being above 3 inches. Could not totally rule out some localized flash flooding, but shouldn't be widespread as overall QPF amounts are expected to top out around 2.5 inches with the focus being over the Flint Hills region. A plus into the evening is that LLJ influences are mainly expected to remain over the southwestern and central portions of KS where longer lasting MCS is expected to remain longer into the overnight period. Do hope the system does offer some much needed precipitation across a broad swath of the area. .LONG TERM...(Thursday through Tuesday) Issued at 406 AM CDT Wed Jul 25 2018 Convective activity should slowly diminish Thursday as the front/effective front shift south. Precipitable water values remain elevated into the midday and some moderate rainfall could persist. Timing of precip exit and clearing will be key for temperatures but it still appears 80s are in order in late July afternoon insolation. Precipitation potential returns Friday afternoon as a shortwave reaches the northern High Plains. Elevated isentropic upglide could produce some showers and thunderstorms into the evening, with the wave's approach more likely to bring an elevated convective complex through eastern Kansas late Friday night into much of Saturday. There are some indications of surface cyclogenesis occurring in south central Kansas in the afternoon so a more robust thunderstorm environment could develop in southern portions of the area for the afternoon and evening if the daytime convection exits quickly or is much weaker than anticipated. The bulk of the guidance indicates another area of convection developing in the baroclinic zone in eastern portions of Colorado and impacting mainly western and southern locations Saturday night into Sunday morning. MUCAPE values suggest some concern for stronger storms though these would likely be elevated. Small precipitation chances linger into at least Monday morning as the longer-wavelength upper trough swings southeast into the central CONUS. The main concern for Thursday into Sunday, following a potential heavy rain- maker tonight, looks to be heavy rainfall, but have little confidence in placement, intensity, or persistence of precip for a high concern. Cooler high temps should be the rule in this wet regime with lower 80s common, though some modification occurs early next week as the trough axis moves east. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1206 PM CDT Wed Jul 25 2018 VFR conditions are expected to continue through the afternoon before storm chances increase this evening. MHK has the potential to see some VCTS for the first hour of the TAF forecast with cloud bases dropping to 6kft. Only had confidence to put VCTS at TOP/FOE at this time for later storms as the bulk of activity looks to remain west of these terminals. Expect storms to reach MHK by 02Z with lingering precipitation possible through the morning. With a less than average confidence on storm coverage through the morning have kept the mention of morning precipitation out of TOP/FOE at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...65 AVIATION...Heller
Hazardous weather outlook, Jul 25, 4:17 AM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 417 AM CDT Wed Jul 25 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-260930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 417 AM CDT Wed Jul 25 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Thunderstorm chances spread south across north central and northeast Kansas this afternoon and across east central Kansas during the evening hours. Thunderstorm potential continues for the entire area through the night. Some of the storms this afternoon and this evening could be severe. Damaging wind gusts will be the primary severe weather concern but large hail is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:59 PM CDT | Special Weather Statement | TOP | Clay, Cloud | 46 min |
| Jul 25, 5:47 PM CDT | Special Weather Statement | TOP | Republic | 28 min |
| Jul 25, 6:12 PM CDT | Special Weather Statement | TOP | Republic | 33 min |
| Jul 25, 6:44 PM CDT | Special Weather Statement | TOP | Cloud | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.